Hail, Carter
- When
- July 8, 12:03 PM MST
- Where
- Carter County, 20 mi N of Alzada
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.309, -104.420
Wind gusts to 60 mph also accompanied the hail.
A supercell thunderstorm moved across Carter County. Golf Ball sized hail along with a funnel cloud and possible brief touchdown were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A supercell thunderstorm moved across Carter County. Golf Ball sized hail along with a funnel cloud and possible brief touchdown were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 8, 8:35 AM MST, 3 hours 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
935 AM MDT SUN JUL 8 2007
.SHORT TERM...VALID FOR TDY AND MON...
TRICKY FORECAST TODAY WITH REGARD TO TEMPS AND POPS. COOLER
AIRMASS OOZING SOUTHWARD INTO OUR N/NE PARTS IN THE WAKE OF
CONVECTION WHICH HAS FINALLY EXITED OUR EAST...AND AS WEAK
PRESSURE RISE MAX BUILDS IN. COOLEST AIR RESIDES IN NORTH CENTRAL
MONTANA...SEE IFR STRATOCU DECK AT GTF...AND IN FACT IN THIS AREA
THE MODELS HAVE INITIALIZED MUCH TOO WARM/DRY AT THE LOW LEVELS.
MUCH WILL DEPEND ON HOW MUCH COOLING/STABILIZING WE WILL SEE
TODAY. GFS/NAM ARE PRETTY AGGRESSIVE WITH THIS INTO OUR NE...BUT
THE RUC IS A BIT SLOWER TO EVOLVE THINGS. AN APPROACHING WEAK
SHORTWAVE IS EVIDENT ON WATER VAPOR IMAGERY IN BC/WA TO OUR
NORTHWEST...AND THIS ALONG WITH DIURNAL HEATING SHOULD HELP TO
SLOW AND MODIFY THE COOL BOUNDARY. WITH THIS IN MIND WILL LEAVE
TEMPS AS IS...WHICH ARE ALREADY A BIT ABOVE GUIDANCE. FURTHER
SOUTH AND WEST WILL SEE AN EXTENDED PERIOD OF SUN THIS MORNING...
AND HAVE RAISED EXPECTED HIGHS A BIT IN THIS AREA. SHOULD AGAIN
PUSH 90F IN PLACES TODAY.
AS FOR POPS...PLENTY OF LOW LEVEL MOISTURE AROUND ESPECIALLY AFTER
RAINFALL FROM LAST NIGHT. AFOREMENTIONED SHORTWAVE AND SFC
BOUNDARY SHOULD HELP TO TRIGGER MORE SHOWERS AND TSTMS AGAIN THIS
AFTN...BUT AS ALREADY MENTIONED WILL SEE STABILIZING IN OUR NE AS
COOLER AIR ADVECTS FROM THE NORTH. THUS WILL FOCUS HIGHEST POPS IN
SE AND SOUTH CENTRAL PARTS WHERE THERE WILL ALSO BE AN UPSLOPE
COMPONENT. GIVEN AMOUNT OF SUN IN SOUTH AND WEST PARTS AM
CONCERNED THAT WE WILL END UP WITH MORE CAPE THAN THE MODELS ARE
SUGGESTING...WHICH IS ON THE ORDER OF 1000 J/KG OR LESS...AND WILL
HAVE TO KEEP WATCH OF THIS AS WE WARM UP. COULD HAVE MORE LOCALLY
HEAVY RAIN TO DEAL WITH AS PWATS ARE A LITTLE OVER AN INCH. IF
FORECAST SOUNDINGS ARE ACCURATE OUR CONVECTIVE TEMPS SHOULD BE
ACHIEVED EARLY THIS AFTN...SO WOULD EXPECT ACTIVITY TO GET AN
EARLIER START TODAY.
HAVE REDUCED MORNING POPS...AND HAVE TWEAKED TEMPS/SKY. SCATTERED
AFTN POPS LOOK GOOD. UPDATED ZONES COMING SHORTLY.
JKL
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MODELS CONTINUE TO REMAIN IN GOOD AGREEMENT THROUGH NEXT WEEK.
NORTHWEST FLOW OVER THE AREA EARLY IN THE PERIOD AS UPPER LEVEL
HIGH PRESSURE RIDGE BUILDS OVER THE WEST COAST. FLOW ALOFT WILL
ALLOW SHORT WAVE ENERGY TO SLIP SOUTH OUT OF CANADA AND WILL
BRING MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO THE SOUTHWEST
MOUNTAINS THROUGH THE WEEK. DOWN SLOPE WINDS OVER THE PLAINS WILL
KEEP THIS AREA DRY. LOWERED TEMPERATURES FOR TUESDAY AND
WEDNESDAY WITH PREDOMINATE NORTHWEST FLOW OVER THE AREA AND
THERMAL TROF WEST OF THE AREA UNDER RIDGE. UPPER RIDGE PROGGED TO
MOVE EAST ON THURSDAY WHICH WILL BRING WARMER TEMPERATURES BACK
TO THE AREA. RIDGE IS EXPECTED TO BE OVER MONTANA BY THE WEEKEND
WITH AFTERNOON TEMPERATURES REACHING INTO THE 90S AGAIN. MODELS
DO BRING ENERGY UNDERNEATH THE RIDGE OVER THE WEEKEND AND ADDED
ISOLATED THUNDERSTORMS FOR THE MOUNTAINS AND WESTERN ZONES. LOW
LEVELS LOOK TO BE CAPPED OVER THE PLAINS AND WILL KEEP THEM DRY
FOR NOW. RICHMOND
&&
.AVIATION...
MAINLY VFR CONDITIONS ALONG ALL ROUTES THIS MORNING EXCEPT IN
BAKER WHERE MORNING THUNDERSTORMS WILL PRODUCE MVFR CONDITIONS FOR
ANOTHER HOUR OR TWO. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
ENTIRE FORECAST AREA THIS AFTERNOON WITH HEAVY RAIN CAUSING IFR TO
MVFR CONDITIONS AND GUSTY WINDS BEING THE MAIN THREAT. STOPPKOTTE
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 087 058/088 058/079 055/081 057/083 061/086 060/093
4/T 31/B 01/B 00/U 01/U 10/U 00/U
LVM 088 051/088 050/077 048/080 048/084 051/089 051/093
2/T 20/B 02/T 11/U 11/U 10/B 00/U
HDN 089 059/090 059/080 053/084 055/087 059/090 057/097
4/T 31/B 01/B 00/U 01/U 10/U 00/U
MLS 082 060/087 060/079 053/082 053/084 060/087 059/094
4/T 22/T 11/B 11/U 01/U 10/U 00/U
4BQ 087 059/086 059/081 054/082 055/083 060/087 061/092
5/T 32/T 21/B 10/U 01/U 10/U 01/U
BHK 079 057/082 058/079 054/076 050/081 055/081 056/088
4/T 22/T 21/B 01/U 01/U 10/U 02/T
SHR 088 056/087 056/082 049/081 049/084 055/085 055/093
4/T 32/T 22/T 21/B 11/B 10/U 10/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 951 AM MDT SUN JUL 8 2007 MTZ028>042-056>058-063>068-WYZ098-099-091600- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 951 AM MDT SUN JUL 8 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. THE POTENTIAL EXISTS FOR HEAVY RAINFALL IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JKL
The Rapid City radar (KUDX), 182 km away, was scanning. The volume nearest the first event began at 19:02 UTC.
4 hail, 1 funnel cloud. Local standard time, as filed.
Wind gusts to 60 mph also accompanied the hail.
Very heavy rain also accompanied the hail.
Hail was reported to be covering the ground. In addition, numerous windows were broken.
A funnel cloud that possibly touched down briefly was reported just north of Alzada.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47326, 47327, 47329, 47333, 47331.